Tolerate THIS, Part II
I have been struggling with Part II, primarily because there are no easy answers to the situation. I realize that I could easily criticize whichever path a doctor suggests for our imaginary patient.
As an aside, I believe that a major reason for the lack of sufficient prescribers of buprenorphine in some parts of the country is the ‘damned if I do, or damned if I don’t’ scenario. All docs are aware of the current epidemic of opioid overdose deaths, and I think most doctors assume that tighter regulations on opioids are appropriate, and are just around the corner.
Some addiction physicians and some pain physicians, particularly those who prescribe opioids, fear being grouped by the media, DEA, or a licensing board as part of the problem, rather than as part of the solution. I recently read of a doctor charged with manslaughter for being one of several prescribers for a person who died from opioid overdose. He prescribed meperidine—an outdated and toxic medication—which likely contributed to the charges, but the story creates a chilling atmosphere, regardless.
Suboxone and buprenorphine are much safer medications, but when the target population consists of people with addictions to opioids, there will always be some people who use the medication inappropriately— some with disastrous results.
For those late to the party, we are discussing the best treatment approach for someone who cannot control using opioids, but who for now, at least, has a low opioid tolerance. Starting buprenorphine in such a patient will cause opioid side effects, as described in an email that I received from a woman who was addicted to hydrocodone for four years, who stopped taking hydrocodone for seven days before induction with buprenorphine.
This Suboxone is making me feel like crap. He has me on 8mg/2mg sublingual 2/day. It’s awful…
She had been taking 20-30 mg of hydrocodone up to 5 times per day, stopping them a week before induction. She continued:
Have had a headache in the base of my skull since starting Sub 4 days ago, nausea, vomiting, sweating a lot, face feels like it’s on fire, can’t taste anything, throat hurts, can’t sleep because my face & eyes itch so bad that I’ve rubbed them raw.
These are classic side-effects of over-narcotization from buprenorphine. A person in this position typically feels better holding the buprenorphine, and when the nausea is eventually gone, taking a greatly reduced dose of the medication. The problem is that if the dose is too low, there is no advantage to buprenorphine over other opioids. The whole point of taking Suboxone is to stay on a blood level HIGHER than the ceiling effect, as that essentially tricks the brain, since the opioid effect stays constant even as the blood level falls.
In a few days, the writer’s tolerance will increase to a level where she can take an entire dose of Suboxone without nausea. And by that time, the medication will greatly reduce the desire to take opioids.
Will she be better off on buprenorphine or Suboxone than she was on hydrocodone? Her tolerance will be higher—meaning greater physical withdrawal if she stops the buprenorphine, than she would have had stopping the hydrocodone.
But on the other hand, she tried to stop taking hydrocodone for several years, and couldn’t. She was taking over four grams of acetaminophen per day— the other medication present in Norco besides hydrocodone— which is enough to cause death through liver toxicity. And the ups and downs of hydrocodone addiction create a living Hell that eventually demoralizes the person.
I hear from writers who are angry at their physician for getting them ‘stuck on Suboxone’, saying they should have simply tapered off the hydrocodone instead. My answer is that it is easier to SAY ‘I would have tapered of hydrocodone’ than it is to actually taper and stay off hydrocodone!
A doctor seeing the patient I wrote about in part one, or the person above, would face two options:
1. Cause an incidental ‘high’ by administering buprenorphine, and titrating the dose up to a level that eliminates cravings, or:
2. Use an alternate treatment strategy.
Some doctors would opt for the latter, saying they are not comfortable with deliberately intoxicating patients with opioids—something that is unavoidable when starting a low-tolerance patient on buprenorphine (or Suboxone; note that the naloxone component of the medication is irrelevant to this discussion, as it has no action unless injected).
In such cases people are often referred to step-based or other residential treatment centers. I’ve written some pessimistic opinions about those places, but I’m just trying to be accurate.
I realize that there are many people dedicating their lives to treating people with addictions in such places—ranging from free, community-supported programs to $80,000 per month luxury rehabs. As dedicated as those people are, the success rate of such programs remains low, and the risk of fatal overdose is present upon discharge. Most people who have gone through residential treatment relapse. And many people have been through rehab multiple times, yet continue to struggle.
Vivitrol, a monthly, injectable form of naltrexone, has been marketed to fill in this space, as a protection against relapse after residential treatment or after several weeks of detox. But for whatever reason, most people opt to forgo that medication, instead placing misguided faith in their own ability to stay clean. So what usually happens is that people with a lower tolerance to opioids repeatedly go through detox, or repeatedly pay for residential treatment, only to return to using opioids. Tolerance increases over time and eventually they present with a tolerance level where Suboxone seems more appropriate.
Assuming, of course, they live that long.
Prescription photo available at Shutterstock
Junig, J. (2012). Tolerate THIS, Part II. Psych Central. Retrieved on February 25, 2017, from https://blogs.psychcentral.com/epidemic-addiction/2012/07/this/